Capitol Hill Community Post | Public Health warns of overdose spike

From King County Public Health

Seven drug overdoses occurred today, January 17 in the north area of Seattle. None of the victims have died. Six of the seven individuals were transported to area hospitals for care. 

Public Health – Seattle & King County is closely monitoring the situation and will continue to track reported overdoses. At this point, we do not have information about the type of drugs consumed.

Public Health – Seattle & King County is advising people who use drugs to follow these steps to reduce the likelihood of overdose.

  • Have naloxone ready. You can get naloxone at needle exchanges and other community sites.
  • Do not use alone
  • Start low and go slow: Powders, pills and heroin may be contaminated with fentanyl that can kill rapidly. Start with a small amount and watch and wait before the next person uses. 
  • If you suspect an overdose, call 911 right away. The Good Samaritan Law protects you and the person overdosing from drug possession charges. More information on the Good Samaritan Law.
  • Seek treatment for drug use disorder to help stop using drugs – call the Washington Recovery Hotline for treatment resources. 1-866-789-1511.

If you suspect an overdose

  • Call 911 immediately and administer naloxone. Naloxone is a fast-acting drug that temporarily reverses the effects of an opioid overdose. 
  • When in doubt – administer naloxone. Naloxone is not harmful if given to someone who is not experiencing an overdose. Naloxone is a short acting drug and a person can go back into overdose so be sure to monitor the person for several hours after naloxone has been administered.
  • When you call 911, be sure to explain what is happening exactly. Dispatch will send resources based on the anticipated need. Stay on the line. 
  • While waiting for medical help to arrive, if the victim is not breathing, someone needs to breathe for the victim. A majority of overdose deaths are due to respiratory failure, so rescue breathing is critical and rescue breaths will help the person survive. Give mouth-to-mouth breathing to the victim every five seconds until emergency services arrive. CPR may be necessary if no pulse is detected. 
  • Driving someone to the ER is not recommended. In cases of respiratory failure, someone can die in the time it takes to get to an ER.
  • If someone dies as the result of a suspected drug overdose please call 911 to report the death.
Subscribe and support CHS Contributors -- $1/$5/$10 per month

One thought on “Capitol Hill Community Post | Public Health warns of overdose spike

  1. My niece Bree she a security guard at a bldg and heard someone call. Her over
    They found young 20 year old overdosed
    He was not going to make it..she did CPR
    On him that saved his life..until medical
    Help arrived..she my hero..
    Becky

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.